|IBS or colon cancer?
Jan 31, 2009
I have been HIV positive for over a year now and have started my treatment January 2008 on atripla. Because of my compliance to my treatment, I have never had any problem. My CD4 have risen from 350 to the latest at 516 and my viral load has been consistently undetectable. Aside from being HIV positive, I am also diagnosed with hypertension and my primary physician has put me on lisinopril/hydrochlorothiazide. For about 3 months now, I have been experiencing abdominal discomfort due to gas buildup and flatulence. I noticed that at times I get diarrhea (which I am aware normal for someone like me who is HIV positive) and constipation. Because of excessive gas buildup, I sometimes feel bloated and feel stomach cramps. One time I noticed blood coming out from my rectum, not excessive but bright red and at times I notice that my stool appears flat. I am aware that this may be a sign of colon cancer but also it could be irritable bowel syndrome. Am I right or wrong? I do not exhibit weight loss or fever (which is a good thing) but I often have hyperactive bowel sounds (which may be because of gas buildup). I know that when a person becomes HIV positive, immune surveillance is lessened that HIV positive people are prone to acquiring cancer. I would greatly appreciate you taking time reading my concerns and providing me with insights. I am planning on seeing my doctor in the following weeks.
Response from Dr. Young
Hello and thanks for your post.
Bleeding from the rectum could be a symptom of lots of things, some minor (like hemorrhoids) and others, more serious (like cancers).
I don't think that even well qualified gastroenterologists could make the diagnosis in their own bodies without additional diagnostic information (such as blood work, x rays or endoscopy)-- I wouldn't want you to think that you could either.
With your symptoms, I wouldn't recommend waiting weeks, but rather call your doctor to schedule an appointment at the next opportunity.
I hope that your situation turns out to be the benign.
Truvada / Isentress on treatment Naive (Follow Up)
just started combination treatment
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.